California, 2023

Flash Flooding and Dust Storm in California, September 1, 2023

September 1, 2023 · NWS PSR · 25 events in 3 counties and zones

A deep southerly fetch of rich moisture up from the Gulf of California led to scattered to widespread heavy rainfall in Imperial and eastern Riverside counties during the afternoon of the 1st. 2 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30 million
Crop damage
$50,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A deep southerly fetch of rich moisture up from the Gulf of California led to scattered to widespread heavy rainfall in Imperial and eastern Riverside counties during the afternoon of the 1st. Moisture values were well above normal for the time of year with precipitable water values analyzed around 2.0-2.2 inches. A Flash Flood Watch was issued for much of the region. Favorable dynamic and orographic forcing helped lead to strong updrafts and training of storms over certain terrain areas. Radar estimated rain rates were up to around 2-3 inches per hour with locally higher rates over shorter periods. There was a RAWS station in eastern Imperial County that measured right around 3 inches in 1 hour. These high rain rates led to areas of high rainfall accumulation, with many areas seeing at least 1 inch of rain and isolated areas up to 3.5-4.5 inches, radar estimated. This resulted in numerous reports of considerable flash flooding around the region. The hardest hit was the town of Niland and immediate surrounding area. A few inches of rain fell east of Niland leading to a canal being overcome with water and silt. This exacerbated the flooding and several inches of water flowed through the town and surrounding areas. The major impacts led to an emergency proclamation by the County of Imperial. In addition to the road closures, there were several swift water rescues across Imperial and Riverside Counties, both by land and air. One of the air rescues was completed by the San Diego US Coast Guard. On top of all the flooding, the heavy mass loading and strong updrafts resulted in strong to severe downburst winds, which caused a couple semi truck rollovers, downed many power poles, and generated dense blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 1, 12:07 PM PST, 44 minutes earlier.

Area forecast discussion, Sep 1, 12:07 PM PST, 44 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
107 PM MST Fri Sep 1 2023

.SYNOPSIS...
Widespread showers and thunderstorms will impact the region
through tonight. Locally heavy rainfall is expected. Flash
flooding will be the primary concern into this evening, with
localized amounts exceeding 2 inches, especially for southwest
Arizona and Southeast California. As a result, a Flood Watch is in
effect for much of the area through this evening. Some strong to
severe storms are also possible for southwest Arizona and
southeast California with localized damaging winds. After a few
isolated storms linger on Saturday, dry conditions will set in
with a warming trend. Temperatures will start the weekend below
normal with a return to near or above normal conditions next
week.

&&

.DISCUSSION...
Strong dynamical system across the region as an upper low digs
south across CA with a moist southerly flow entrenched across the
region with precipitable waters from 1.5 to 2 inches. Strong
upper jet dynamics in the entrance region allowing for enhanced
diffluence aloft setting the stage for strong storms and potential
flash flooding. The latest mesoanalysis showing the best
instability across southwest AZ and southeast CA where sunshine
has worked to warm temperatures. Already seeing strong storms across
Yuma County with very heavy rainfall. South central AZ, including
Phoenix, has been under plenty of debris clouds and even some
light rain keeping daytime heating limited and inhibiting
convection so far.

Strong storms will continue to increase across southwest AZ and
southeast CA into early this evening. Given the high moisture
content, flash flooding will likely be the main threat, but
localized strong and damaging winds are also possible. While the
threat for flash flooding looks to be decreasing across the
Phoenix area, not ready to rule it out. Additional convection
developing across southeast AZ is expected to lift northwest
toward the valley by late evening and would likely produce some
locally heavy downpours with strong moisture transport into the
area.

After tonight, things quiet down quite a bit. Isolated storms are
still possible on Saturday with lingering moisture, but as the
upper low across CA lifts northeast and weakens, flow turns more
west/southwest bring drier air into the region beginning Sunday.
Next week, upper heights build westward across the area and
temperatures will begin to rebound back to near or above normal
levels.

&&

.AVIATION...Updated at 1730Z.

South-Central AZ including KPHX, KIWA, KSDL, KDVT:
Main aviation focus through tonight will be the coverage and
timing of any shower/thunderstorm activity along with breezy
southerly winds. More stable conditions occurring across the
valley late this morning after last nights convection. Recovery
for storms will be questionable for much of the day. Will be
monitoring instability for better threat of storms later this
evening. For now, have included just VCSH in the TAFs for the
favored times of showers for a period this afternoon and then
again later this evening. Southeasterly winds favored for much of
the day with a slight shift to south expected by mid afternoon.
They will also become gusty later this afternoon. Any shift to
westerly winds would have to be thunderstorm driven outflows from
the west, but that chance is low at this time but will continue to
monitor trends. Overnight winds will settle in out of the typical
east. Otherwise, BKN/OVC mid/high clouds will prevail through the
forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Main concerns this forecast period will be thunderstorm threats
and gusty winds. Easterly winds will become southerly and gusty by
mid afternoon before shifting to the southwest this evening. Wind
gusts 20 to 30 kts are likely. Thunderstorm activity will increase
across the region by mid afternoon. Greatest threat will be from
about 22z-03z late this afternoon into this evening.

&&

.FIRE WEATHER...
Anomalous moisture will translate to cooler temperatures and greater
chances for rain today. Chances for wetting rains are highest into
the evening. Localized flash flooding is also possible. Outside
of thunderstorm winds, breezy southerly winds are expected into
the evening, particularly across southeast California and
southwest Arizona. Min RHs over the next couple of days will be
elevated around 35-45%. Rain chances linger around Saturday
before much drier air is ushered in, eliminating rain chances by
the start of next week. Min RHs are expected to fall to around
15-25% by early next week. Below normal temperatures will
gradually trend upward again next week as ridging is expected to
build back into the region.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch until midnight MST tonight for AZZ530-531-533-534-
     536>559-561-562.

CA...Flood Watch until midnight PDT tonight for CAZ560>570.

&&

DISCUSSION...Frieders
AVIATION...Frieders
FIRE WEATHER...Frieders

In the hours before

Local storm report, Sep 1, 9:31 AM PST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1031 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Gst     Arizona City            32.75N 111.67W
08/31/2023  M74 MPH          Pinal              AZ   Trained Spotter

            ***Delayed report***.

&&

SB
Local storm report, Sep 1, 9:36 AM PST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1036 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Dust Storm       3 SE Maricopa           33.04N 112.01W
08/31/2023                   Pinal              AZ   Trained Spotter

            ***Delayed report*** Visibility less than
            1/4 mile in blowing dust. Also branches
            down.

&&

SB
Special weather statement, Sep 1, 10:01 AM PST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1101 AM MST Fri Sep 1 2023

AZZ531-532-535-536-538-539-559-012100-
Sonoran Desert Natl Monument-Gila River Valley-Kofa-Southeast Yuma
County-Tonopah Desert-Gila Bend-Yuma-
1101 AM MST Fri Sep 1 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTH CENTRAL LA
PAZ...YUMA AND MARICOPA COUNTIES...

At 1059 AM MST, conditions are becoming more favorable for the
development of isolated to scattered thunderstorms. Some storms may
become strong to severe.

Winds in excess of 40 mph will be possible, which could generate
blowing dust.

Locations impacted include...
Yuma, Gila Bend, Fortuna Foothills, Wellton, Tacna, Sentinel, Paloma,
Kinter, Blaisdell, Painted Rock Dam, Tyson, Gila Bend Auxiliary
Field, Dateland, Ligurta, Sundad, Mohawk, Palm Canyon, Hyder, and
Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 12 and 117.
AZ Route 85 between mile markers 1 and 119.
AZ Route 95 between mile markers 33 and 81.

Torrential rainfall will also be possible with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3240 11448 3275 11446 3333 11435 3334 11275
      3251 11267 3250 11333 3204 11334
TIME...MOT...LOC 1759Z 167DEG 18KT 3273 11372

SDB
Local storm report, Sep 1, 11:02 AM PST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1202 PM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Gst     12 NNW Tacna            32.86N 114.03W
09/01/2023  M57 MPH          Yuma               AZ   Mesonet

            Mesonet station YP004 Yuma Proving Ground
            Station 4.

&&

SB
Local storm report, Sep 1, 11:25 AM PST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1225 PM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     Tstm Wnd Gst     13 NNW Tacna            32.87N 114.03W
09/01/2023  E62 MPH          Yuma               AZ   Mesonet

            Yuma Proving Ground Station 4 measured a 62
            mph wind gust.

&&

SB
Special weather statement, Sep 1, 11:58 AM PST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 PM MST Fri Sep 1 2023

AZZ530>533-CAZ562>570-012300-
Kofa-Parker Valley-Central La Paz-Yuma-Chuckwalla Mountains-Imperial
County Southeast-Palo Verde Valley-Salton Sea-Chuckwalla
Valley-Chiriaco Summit-Imperial County West-Imperial County
Southwest-Imperial Valley-
1258 PM MST Fri Sep 1 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHWESTERN LA
PAZ...WEST CENTRAL YUMA...IMPERIAL AND RIVERSIDE COUNTIES...

At 1257 PM MST/1257 PM PDT/, thunderstorms are developing across
the region. Some storms may become strong to severe.

Winds in excess of 40 mph will be possible, which may generate
blowing dust.

Locations impacted include...
Yuma, El Centro, Calexico, Brawley, Imperial, Chiriaco Summit,
Plaster City, Martinez Lake, Salton City, Desert Center, Ocotillo,
Blythe, Holtville, Westmorland, North Shore, Nicholls Warm Springs,
Salton Sea Beach, Cibola, Palo Verde, and Andrade.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 10.
CA Interstate 10 between mile markers 74 and 156.
AZ Interstate 8 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3342 11608 3343 11603 3350 11608 3352 11595
      3373 11594 3377 11437 3335 11434 3269 11447
      3268 11474 3272 11472 3262 11610
TIME...MOT...LOC 1957Z 194DEG 21KT 3266 11600 3276 11491

SDB

The radar

The Yuma radar (KYUX), 89 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

20 flash flood, 4 thunderstorm wind, 1 dust storm. Local standard time, as filed.

Thunderstorm Wind, Imperial

When
September 1, 12:51 PM PST
Where
Imperial County, 2.98 mi E of (Ipl)imperial Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
32.826, -115.519

Semi truck flipped and on its side due to strong winds. Winds estimated at 60 mph. No injuries were reported.

Flash Flood, Imperial

When
September 1, 12:51 PM PST to 1:30 PM PST
Where
Imperial County, 10.93 mi NE of Glamis to 16.49 mi ENE of Glamis
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.089, -114.914

An incident report from California Highway Patrol said that multiple vehicles were stopped due to flooding on Highway 78. No injuries or damages were reported.

Thunderstorm Wind, Imperial

When
September 1, 12:51 PM PST
Where
Imperial County, 3.84 mi E of (Ipl)imperial Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
32.827, -115.504

Multiple large trees were toppled on the campus of Imperial Valley College. The college also lost power, due to nearby downed powerlines, and sustained damage to their fiber optic network. This led to the closure of the school. Winds were estimated around 60 mph. No injuries were reported.

Dust Storm, Imperial County Southeast

When
September 1, 1:00 PM PST to 3:30 PM PST
Where
Imperial County Southeast forecast zone
Reported by
Newspaper
Coordinates
33.040, -115.365 (the zone’s center; the record gives no point)

Photos showed visibility dropped below 1/4 mile in blowing dust and sand along I-8 with winds gusting to 40 to 50 mph behind a strong outflow boundary. The strong gusts and reduced visibilities lasted for over 1 hour. No accidents were reported.

Flash Flood, Imperial

When
September 1, 1:07 PM PST to 6:30 PM PST
Where
Imperial County, 4.81 mi NNE of Cactus to 11.9 mi NNE of Cactus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
32.930, -114.839

Ogilby Road, a flood-prone road, was closed between I-8 and Hwy-78 due to flooding. A later report said there were chunks of road washed out. A photo shared by Caltrans on September 2nd showed water still flowing over the road and a construction vehicle cleaning up large amounts of debris on the roadway. No injuries or specific magnitude of damages were reported.

Thunderstorm Wind, Imperial

When
September 1, 1:12 PM PST
Where
Imperial County, 3.73 mi E of Imperial
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
32.844, -115.506

Several power poles were reported knocked over and nearly in the road along Highway 111 between Aten and Worthington Roads. Winds estimated at 60 mph. No injuries were reported.

Thunderstorm Wind, Imperial

When
September 1, 1:19 PM PST
Where
Imperial County, 12.75 mi SSE of Salton City
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
33.140, -115.860

A semi-truck rolled over on Highway 86 due to strong winds and blocked both lanes of traffic. Winds were estimated at 60 mph. No injuries were reported, but medical was called to the scene.

Flash Flood, Riverside

When
September 1, 1:20 PM PST to 6:30 PM PST
Where
Riverside County, 3.22 mi ESE of Mesaville to 6.3 mi ESE of Mesaville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.681, -114.569

An incident report from California Highway Patrol said there was flooding along Hwy-95, prompting a call for a potential closure of the highway. No injuries or damages were reported.

Flash Flood, Imperial

When
September 1, 1:36 PM PST to 5:30 PM PST
Where
Imperial County, 7.48 mi S of Palo Verde to 9.06 mi S of Palo Verde
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.322, -114.734

Report for California Highway Patrol of an unknown number of vehicles stuck on Hwy-78 due to flooding. No injuries or damages reported.

Flash Flood, Imperial

When
September 1, 1:38 PM PST to 5:30 PM PST
Where
Imperial County, 12.05 mi W of Picacho to 12.31 mi WNW of Picacho
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.051, -114.825

California Highway Patrol incident reports indicated there were vehicles stuck in and/or in between flooded washes on Black Mountain Rd. No injuries or damages were reported.

Flash Flood, Imperial

When
September 1, 1:40 PM PST to 4:40 PM PST
Where
Imperial County, 0.79 mi W of Ocotillo to 0.84 mi NW of Ocotillo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.731, -115.994

Evan Hughes Hwy was closed due to considerable flooding between S2 and Dunaway Rd. No damages or injuries were reported. Timing estimated from radar.

Flash Flood, Imperial

When
September 1, 1:57 PM PST to 5:00 PM PST
Where
Imperial County, 1.95 mi W of Dixieland to 2.1 mi W of Dixieland
Cause
Heavy Rain
Property damage
$21,000
Reported by
Department of Highways
Coordinates
32.783, -115.803

A sedan was swept off Dunaway Rd, just south of Evan Hughes Hwy, due to a flooded wash. A photo shows a man in more than waist-deep water trying to push the floating sedan. First responders had a difficult time getting to the scene due to flooding. Dunaway Rd was also closed between Evan Hughes Hwy and I-8. No injuries were reported. Damage cost based on car value.

Flash Flood, Imperial

When
September 1, 2:00 PM PST to 6:30 PM PST
Where
Imperial County, 0.5 mi W of Ocotillo to 1.31 mi SW of Ocotillo
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
32.730, -115.989

A couple rounds of heavy rain resulted in considerable flooding and the closure of Hwy-98 between S2 and Brockman Rd. Along Hwy-98, 2 vehicles became stuck in a flooded wash, with one occupant having to climb out onto their roof. No injuries were reported and the extent of damage to the vehicles is unknown. Timing was adjusted based on radar.

Flash Flood, Imperial

When
September 1, 2:05 PM PST to 5:00 PM PST
Where
Imperial County, 10.35 mi NNW of Dixieland to 8.63 mi NNE of Plaster City
Cause
Heavy Rain
Reported by
County Official
Coordinates
32.926, -115.808

Wheeler Rd was closed due to flooding between Imler Rd and Huff Rd. No damages or injuries were reported. Timing estimated from radar.

Flash Flood, Riverside

When
September 1, 2:11 PM PST to 5:30 PM PST
Where
Riverside County, 2.61 mi NW of Desert Center Arpt to 6.86 mi NNE of Desert Center Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
33.779, -115.349

A California Highway Patrol incident report said there were 5 vehicles stuck in flooded washes on Hwy-177. Some of the occupants may have had to be rescued and there was a call to close the highway. No injuries were reported and specifics on vehicle damage was not shared.

Flash Flood, Imperial

When
September 1, 2:20 PM PST to 6:30 PM PST
Where
Imperial County, 17.54 mi NE of Glamis to 17.35 mi NW of Picacho
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.193, -114.874

Hwy-78 was closed between the Imperial and Riverside County line and Ogilby Rd due to many flooded washes. Many vehicles were stopped along the highway due to impassable flooded washes. Hwy-78 did not fully reopen until the morning of September 3rd due to debris cleanup. No injuries or damages were reported.

Flash Flood, Imperial

When
September 1, 2:20 PM PST to 4:20 PM PST
Where
Imperial County, 3.89 mi E of (Ipl)imperial Co Arp to 2.97 mi E of (Ipl)imperial Co Arp
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.827, -115.503

Old Hwy 111 was closed due to flooding between Aten Rd and Evan Hughes Rd. No damages or injuries were reported. Timing estimated from radar.

Flash Flood, Imperial

When
September 1, 2:30 PM PST to 7:00 PM PST
Where
Imperial County, 10.57 mi SSW of Palo Verde to 10.94 mi SSW of Palo Verde
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.282, -114.777

Walters Camp Rd was closed due to flooding between Hwy-78 and the Colorado River. Sentinel2 before and after satellite imagery showed evidence of considerable flow within Milpitas Wash, which Walters Camp Rd parallels and cuts across. No damages or injuries were reported. Timing estimated from radar.

Flash Flood, Imperial

When
September 1, 2:40 PM PST to 7:40 PM PST
Where
Imperial County, 5.06 mi NNE of Niland to 4.34 mi NW of Iris
Cause
Heavy Rain
Property damage
$30 million
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
33.291, -115.472

Widespread 1 to 2 inches of radar estimated rain fell in Niland and areas just east into the Chocolate Mountains. A large area of considerable runoff flowed through Niland and the surrounding area, as evident in reports and before and after Sentinel2 satellite images, with upwards of 6 inches to 1 foot of flowing water in some areas, per photos and videos. Major flash flooding impacts were experienced. The East Highline Canal east of Niland, was overcome with flood waters and silt, mainly north of of Flowing Wells Rd. The overflowing canal was first reported a little after 1600PDT and only exacerbated the flooding. Several roads became impassable, unsafe, and subsequently closed due to flood water. At least a few cars became stuck in flood water leading to swift water rescues by land and air. The exact number of rescues is unknown. In Niland, several photos and videos showed flooded streets and yards, with water coming up to homes and businesses. There were a few reports of water entering homes, but it is unknown how many homes were impacted. Also impacted in the area was agriculture, as several fields had flood water moving through them. It is unknown the extent of any damages to the agricultural fields or the exact number. Sentinel2 satellite images showed evidence of all the disturbed earth, deposited mud and silt, through Niland, the agricultural fields and surrounding areas. In a statement by Imperial Irrigation District, the impacts to East Highline Canal resulted in a delay of 133 water deliveries. Also the O Lateral canal, which branches from East Highline canal, suffered structural damage. The main highway through the area, Hwy-111, was flooded in several locations, which hampered relief efforts. The small town of Slab City, to the northeast of Niland, was cut off from the rest of the Imperial Valley due to the flooded roads. As a result of the significant impacts, the County of Imperial issued an emergency proclamation for additional and better resources. Red Cross assisted in relief and a couple shelters for evacuees were established. There were no injuries reported from this event and specifics on property and crop damage is unknown and thus grossly estimated.

Flash Flood, Imperial

When
September 1, 2:50 PM PST to 7:00 PM PST
Where
Imperial County, 4.43 mi ENE of Estelle to 1.97 mi ENE of Estelle
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.202, -115.448

Blair Rd at Schrimpf Rd was closed due to flooding. Schrimpf Rd and Weist Rd were also closed around their intersection. No injuries or damages were reported. Time based on radar.

Flash Flood, Imperial

When
September 1, 3:00 PM PST to 7:00 PM PST
Where
Imperial County, 4.29 mi WNW of El Centro Naf to 4.37 mi WNW of El Centro Naf
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.840, -115.740

Westmorland Rd where it becomes Boley Rd was closed due to flooding. A bridge in the area was reportedly overtopped by water. The nearby West Main canal also experienced some washouts due to a large influx of water, per Imperial Irrigation District. No damages or injuries were reported.

Flash Flood, Imperial

When
September 1, 3:30 PM PST to 7:00 PM PST
Where
Imperial County, 4.73 mi NNE of Niland to 3.98 mi NNE of Niland
Cause
Heavy Rain
Reported by
County Official
Coordinates
33.294, -115.492

Coachella Canal Rd, a dirt road, was closed between approximately Siphon 17 and Siphon 7 of the Coachella Canal due to flooding. No damages or injuries were reported. Timing estimated from radar.

Flash Flood, Riverside

When
September 1, 3:33 PM PST to 7:00 PM PST
Where
Riverside County, 1.63 mi S of Mortmar to 2.07 mi SSE of Mortmar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
33.526, -115.927

Incident report from California Highway Patrol of a compromised bridge along Hwy-111 near Mecca Ave being washed out due to flooding. Also a report of a trapped party along Club View Dr. In this same area there was also a report of 2-3 vehicles being taken out by flash flooding. Additional flooding led to Hwy-111 being closed down to the Imperial county line. No injuries or damages were reported.

Flash Flood, Riverside

When
September 1, 4:00 PM PST to 8:00 PM PST
Where
Riverside County, 0.46 mi NE of Durmid to 1.93 mi WNW of Durmid
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.434, -115.823

Hwy-111 was closed between the county line and North Shore due to several instances of flooded washes along the highway. No injuries or damages were reported.

Flash Flood, Imperial

When
September 1, 4:10 PM PST to 7:30 PM PST
Where
Imperial County, 3.88 mi NW of Imperial to 3.46 mi WNW of Imperial
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.881, -115.625

Forrester Rd, near Larsen Rd, was closed due to flooding. No damages or injuries were reported. Timing estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140222, 1140231, 1141475, 1141474, 1140906, 1140223, 1140224, 1140907, 1141005, 1141009, 1141178, 1141024, 1141174, 1141478, 1141035, 1141046, 1141179, 1141477, 1141473, 1141175, 1141176, 1141476, 1141050, 1141053, 1141177.